Category: 

What Is the Main Cause of Petechiae?

Taking certain medications may cause petechiae.
Article Details
  • Written By: S. Ashraf
  • Edited By: A. Joseph
  • Last Modified Date: 17 June 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The average amount stolen in a U.S. bank robbery is about $7,000.  more...

July 26 ,  2006 :  Andrea Yates was found not guilty of killing her five children by reason of insanity.  more...

Petechiae are pinpoint-sized reddish spots, resembling a rash, that appear just under the skin or a mucous membrane when capillaries have ruptured and some superficial bleeding into the skin has happened. Capillaries are tiny blood vessels that connect arterioles, which are the smallest parts of an artery, to venules, which are the smallest parts of a vein. If a capillary breaks, it will begin to bleed, and the blood will leak into the skin or a mucous membrane, such as the mouth, which then causes the skin to become discolored. The main cause of petechiae is either simply aging skin or some type of local physical injury or trauma to the body, such as a particularly hard bout of crying, fits of violent coughing or forceful and prolonged vomiting. Petechiae that are caused by aging skin or physical injury will commonly show up on areas of the face, particularly around the eyes, and are regarded as generally harmless, usually going away in just a few days.

Spots of petechiae have a tendency to appear in clusters. Second to the facial area, petechiae might cluster on areas of the body where a lot of pressure is applied to the veins by blood circulation, such as the lower legs, ankles and feet. Petechiae can appear elsewhere on the body, however, even on the abdomen.

Ad

These tiny spots are less than 0.12 inches (3 mm) in diameter and are red in color at first because they contain red blood. They change to blue or purple as they age and, in many cases, they eventually disappear. Although facial petechiae are the most common, these red spots can actually appear anywhere on the body and can be caused by conditions other than injury or aging.

Different types of drugs might also be a cause of petechiae. Certain pain relievers, such as acetaminophen, aspirin and naproxen, might cause petechiae to appear. Taking certain drugs or medicines, such as steroids, some anti-platelet medications, anticoagulants or chemotherapy agents, might also be a cause of petechiae. An allergic reaction of any type, whether to a drug or a substance such as dust, can cause petechiae to develop.

Some serious illnesses and conditions might also be a cause of petechiae. Severe viral infections, leukemia, diseases that affect the blood clotting mechanisms and autoimmune conditions can cause petechiae as well. An individual who notices petechiae that persist on his or her body might consider consulting a dermatologist to determine the cause.

Ad

Discuss this Article

anon333774
Post 5

@Sara007 -- Antibiotics do nothing for a viral infection.

Agni3
Post 4

When my little boy was just a few months old, he began to run a very high fever. I called his doctor’s office as soon as it hit 102.8. I was terrified because this child was crying like he had never cried since he was born.

The nurse was very rude and informed me that I was overreacting and he was only teething. I felt horrible and like I was nothing more than an overreacting parent. His fever actually went over 103 degrees the next night and he developed a kind of rash.

I thought it might have been a symptom of the fever since it is a cause of petechiae in children. He had had these kinds of spots before whenever he had had mild fevers since birth. However, I took him to the emergency room when I couldn’t get it down, and the poor boy had scarlet fever.

Needless to say, I was a little more than upset and angry with that nurse.

Sara007
Post 3

If you have children you should be aware that petechiae could be caused by viral infections. While this kind of infection is usually not serious it is a good idea to check with your doctor if you spot the tell tale red spots on your young one.

Petechia when caused by a general viral infection is not difficult to treat and your doctor will most likely give you some antibiotics for your child.

I find that although the antibiotics work, they sometimes make my kids feel nauseated. They don't have an allergy to the antibiotics, as we have checked that, but I find giving them a little bit of ginger ale after their medicine helps with their condition.

manykitties2
Post 2

If you experience petechiae on your face it can be quite embarrassing and hard on your self-esteem as the discoloration can be quite striking. I have found that if you are prone to petechiae, especially after crying that a little mix of foundations can do wonders.

If you have some hypoallergenic foundation, this is best, as it won't irritate your skin further. I find that using green colored foundation, the kind used to cover unusually red cheeks and acne, is a great tool for spot treatment of petechiae.

After you have applied the green color to neutralize the red, you can layer with your regular foundation for a smooth look. Add a little finishing powder for a completely polished face.

Eviemae
Post 1

I got petechial rash when I was pregnant with my daughter, and it was the oddest looking stuff. I carried her very high – I’m talking like in my neck kind of high - and was totally miserable with nausea and horrible heartburn almost from day one.

And, I guess because of all of that pressure so high under my rib cage, I got this stuff all over the top of my belly! It was so strange looking, and scared me at first. The doctor assured me, however, that it was pretty common and would go away after I had the baby.

And what do you know? I traded in the rash for a gorgeous baby girl!

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email